question-icon

Can inhaling paint fumes increase blood pressure?

default
Posted on Tue, 17 May 2016
Question: Can paint fumes increase your blood pressure
doctor
Answered by Dr. Ilir Sharka (57 minutes later)
Brief Answer:
I would explain as follows:

Detailed Answer:
Hello!

Welcome and thank you for asking on HCM!

I would explain that the symptoms of toxicity related to paint inhalation are different, based on the content of the paint and on the amount inhaled. I would mention:

- nausea and vomiting
- headache, dizziness, lightheadness
- severe pain in the throat
- severe pain or burning in the nose, eyes, ears, lips, or tongue
- blurring vision, eye burning
- low blood pressure -- develops rapidly
- palpitations

They can also cause cough, astha irritation, etc.

Regarding high blood pressure, there are not clinical data based evidence to support this adverse effect. In some cases nose bleeding has been reported, but it may be related to the irritation of the nasal mucosa from the acidity of the fumes.

Nevertheless, I recommend you to go to the ER, as soon as you notice any one of the above mentioned adverse effects. It is necessary avoid as soon as possible these fumes and breath fresh air. Intravenous fluids may be needed, if you have inhaled a large amount of have been exposed for a long time to the paint fumes.

Some tests need to be done too:

- arterial blood gas analysis
- kidney and liver function tests (it can damage the liver or kidney if the amount of the substances inhaled is considerable)
- fasting glucose
- blood electrolytes.

Hope you will find this answer helpful!

Kind regards,

Dr. Iliri


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 8373 Questions

premium_optimized

The User accepted the expert's answer

Share on
Can inhaling paint fumes increase blood pressure?

Brief Answer: I would explain as follows: Detailed Answer: Hello! Welcome and thank you for asking on HCM! I would explain that the symptoms of toxicity related to paint inhalation are different, based on the content of the paint and on the amount inhaled. I would mention: - nausea and vomiting - headache, dizziness, lightheadness - severe pain in the throat - severe pain or burning in the nose, eyes, ears, lips, or tongue - blurring vision, eye burning - low blood pressure -- develops rapidly - palpitations They can also cause cough, astha irritation, etc. Regarding high blood pressure, there are not clinical data based evidence to support this adverse effect. In some cases nose bleeding has been reported, but it may be related to the irritation of the nasal mucosa from the acidity of the fumes. Nevertheless, I recommend you to go to the ER, as soon as you notice any one of the above mentioned adverse effects. It is necessary avoid as soon as possible these fumes and breath fresh air. Intravenous fluids may be needed, if you have inhaled a large amount of have been exposed for a long time to the paint fumes. Some tests need to be done too: - arterial blood gas analysis - kidney and liver function tests (it can damage the liver or kidney if the amount of the substances inhaled is considerable) - fasting glucose - blood electrolytes. Hope you will find this answer helpful! Kind regards, Dr. Iliri